# SDR CA140912021

- Difficulty date: September 5, 2014
- Submitted: March 12, 2015
- Operation: General aviation
- Make and model: Cessna 152
- Aircraft time: 10,151 hours
- Engine: Lyc O235L2C
- Propeller: Snsnch 72CK
- System (JASC): 7414 · Magneto/Distributor
- Part: Magneto
- Part number: 4381
- Condition: Failed
- Location: Engine
- Part time: 259 hours
- Stage of operation: TX
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

(CAN) PILOT STARTED FLIGHT, WITH DIFFICULTY STARTING, BUT MANAGED TO GET ENGINE GOING. DURING A REQUESTED RAPID DESCENT HE SMELLED SMOKE AND ASKED TO LAND.  ON FINAL HE NOTICED HE COULD NOT SLOW ENGINE BELOW 1500RPM THEN OVERSHOT SINCE THIS WOULD BE TOO FAST FOR HIS LANDING.  HE CIRCLED THE AIRPORT AND DESPITE HAVING FULL THROTTLE MOVEMENT COULD STILL NOT REDUCE RPM BELOW 1500.  THE SMOKE ODOR WAS NO LONGER PRESENT. STILL NOT BEING ABLE TO REDUCE BELOW 1600 RPM, HE LANDED WITH OUT INCIDENT. MAINTENANCE DISCOVERED FLAMES HAD BEEN COMING FROM THE AIR BOX, THE AIR FILTER WAS MELTED.  MAINTENANCE REPLACED THE CARBURETOR AND STILL HAD DIFFICULTY STARTING THE ENGINE. THEY THEN REPLACED THE MAGNETOS WHICH EACH HAD 259.1 TSN, THE ENGINE WAS THEN ABLE TO START EASILY AND THE ACFT WAS RELEASED FOR SERVICE WITH NO OTHER INCIDENTS. IN SUMMARY, WE BELIEVE THE MAGS WERE THE MAIN CAUSE OF THE STARTING DIFFICULTY AND FIRE CAUSED BY A BACK-FIRE DURING DESCENT.  THE THROTTLE CONTROL ALWAYS HAD FULL TRAVEL, BUT THE INABILITY TO REDUCE RPM IN FLIGHT REMAINS A MYSTERY.  THE CARBURETOR AND THE MAGS HAVE BEEN SENT FOR EVALUATION.
